Alert archive / Illinois / Flash Flood Watches in 2021
Flash Flood Watch 2, NWS Paducah, KY
NWS Paducah, KY issued this flash flood watch at Mar 17, 2021, 2:21 AM CDT for 14 counties in Illinois; 6 counties in Kentucky; 11 counties in Missouri. It took effect at Mar 17, 2021, 10:00 AM CDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 2:21 AM CDT (07:21 UTC)
- In effect from
- Mar 17, 2021, 10:00 AM CDT
- Expired
- Mar 18, 2021, 1:44 AM CDT
- In force
- 16 hr
- Issued by
- NWS Paducah, KY
- Flood severity
- None
All 31 counties
Alexander County, IL, Franklin County, IL, Hamilton County, IL, Jackson County, IL, Jefferson County, IL, Johnson County, IL, Massac County, IL, Perry County, IL, Pope County, IL, Pulaski County, IL, Saline County, IL, Union County, IL, Wayne County, IL, Williamson County, IL, Ballard County, KY, Carlisle County, KY, Fulton County, KY, Graves County, KY, Hickman County, KY, McCracken County, KY, Bollinger County, MO, Butler County, MO, Cape Girardeau County, MO, Carter County, MO, Mississippi County, MO, New Madrid County, MO, Perry County, MO, Ripley County, MO, Scott County, MO, Stoddard County, MO, Wayne County, MO
The radar
The Paducah radar (KPAH), 55 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 7.4 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2511 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264 WGUS63 KPAH 170721 FFAPAH URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Paducah KY 221 AM CDT Wed Mar 17 2021 ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087- 100-107>112-114-171530- /O.NEW.KPAH.FF.A.0002.210317T1500Z-210318T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson- Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau- Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Murphysboro, Jackson, Doniphan, McLeansboro, Fairfield, Carbondale, Piedmont, Vienna, Perryville, Metropolis, Marble Hill, Van Buren, Herrin, Harrisburg, Mound City, Jonesboro, Mount Vernon, Poplar Bluff, Bardwell, Paducah, West Frankfort, Mayfield, Cape Girardeau, Charleston, New Madrid, Golconda, Clinton, Pinckneyville, Cairo, Sikeston, Bloomfield, Wickliffe, and Hickman 221 AM CDT Wed Mar 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM 10 AM CDT THIS MORNING THROUGH THURSDAY MORNING... The National Weather Service in Paducah has issued a * Flash Flood Watch for portions of southern Illinois...western Kentucky and southeast Missouri, including the following areas, in southern Illinois, Alexander, Franklin, Hamilton, Jackson, Jefferson, Johnson, Massac, Perry IL, Pope, Pulaski, Saline, Union, Wayne IL and Williamson. In western Kentucky, Ballard, Carlisle, Fulton, Graves, Hickman and McCracken. In southeast Missouri, Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid, Perry MO, Ripley, Scott, Stoddard and Wayne MO. * From 10 AM CDT this morning through Thursday morning * Thunderstorms will move across the area today through tonight. Some of the storms may produce heavy rain and localized flash flooding. * Rapid rises in creeks and streams may cause water to come out of their banks. Flooding of some roads will be possible as well, especially those in low lying and poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not attempt to drive across water covered roads. If you observe flash flooding, seek higher ground immediately. && $$ 08
3 follow-up statements
653 WGUS63 KPAH 171620 FFAPAH Flood Watch National Weather Service Paducah KY 1120 AM CDT Wed Mar 17 2021 ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087- 100-107>112-114-180300- /O.CON.KPAH.FF.A.0002.000000T0000Z-210318T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson- Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau- Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Murphysboro, Jackson, Doniphan, McLeansboro, Fairfield, Carbondale, Piedmont, Vienna, Perryville, Metropolis, Marble Hill, Van Buren, Herrin, Harrisburg, Mound City, Jonesboro, Mount Vernon, Poplar Bluff, Bardwell, Paducah, West Frankfort, Mayfield, Cape Girardeau, Charleston, New Madrid, Golconda, Clinton, Pinckneyville, Cairo, Sikeston, Bloomfield, Wickliffe, and Hickman 1120 AM CDT Wed Mar 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of southern Illinois...western Kentucky and southeast Missouri, including the following areas, in southern Illinois, Alexander, Franklin, Hamilton, Jackson, Jefferson, Johnson, Massac, Perry IL, Pope, Pulaski, Saline, Union, Wayne IL and Williamson. In western Kentucky, Ballard, Carlisle, Fulton, Graves, Hickman and McCracken. In southeast Missouri, Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid, Perry MO, Ripley, Scott, Stoddard and Wayne MO. * Through Thursday morning * Thunderstorms will move across the area today through tonight. Some of the storms may produce heavy rain and localized flash flooding. * Rapid rises in creeks and streams may cause water to come out of their banks. Flooding of some roads will be possible as well, especially those in low lying and poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not attempt to drive across water covered roads. If you observe flash flooding, seek higher ground immediately. && $$ DRS
006 WGUS63 KPAH 172045 FFAPAH Flood Watch National Weather Service Paducah KY 345 PM CDT Wed Mar 17 2021 ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087- 100-107>112-114-181200- /O.CON.KPAH.FF.A.0002.000000T0000Z-210318T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson- Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau- Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Murphysboro, Jackson, Doniphan, McLeansboro, Fairfield, Carbondale, Piedmont, Vienna, Perryville, Metropolis, Marble Hill, Van Buren, Herrin, Harrisburg, Mound City, Jonesboro, Mount Vernon, Poplar Bluff, Bardwell, Paducah, West Frankfort, Mayfield, Cape Girardeau, Charleston, New Madrid, Golconda, Clinton, Pinckneyville, Cairo, Sikeston, Bloomfield, Wickliffe, and Hickman 345 PM CDT Wed Mar 17 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of southern Illinois...western Kentucky and southeast Missouri, including the following areas, in southern Illinois, Alexander, Franklin, Hamilton, Jackson, Jefferson, Johnson, Massac, Perry IL, Pope, Pulaski, Saline, Union, Wayne IL and Williamson. In western Kentucky, Ballard, Carlisle, Fulton, Graves, Hickman and McCracken. In southeast Missouri, Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid, Perry MO, Ripley, Scott, Stoddard and Wayne MO. * Through Thursday morning * Another round or two of showers and thunderstorms with heavy rain will move northeast across the area through tonight. Localized flash flooding may develop primarily in areas that received heavy rain earlier today. * Rapid rises in creeks and streams may cause water to come out of their banks. Flooding of some roads will be possible as well, especially those in low lying and poor drainage areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not attempt to drive across water covered roads. If you observe flash flooding, seek higher ground immediately. && $$ DRS
051 WGUS63 KPAH 180644 FFAPAH Flood Watch National Weather Service Paducah KY 144 AM CDT Thu Mar 18 2021 ILZ075-076-080>082-084>086-088>090-092>094-KYZ001>006-MOZ076-086-087- 100-107>112-114-180745- /O.CAN.KPAH.FF.A.0002.000000T0000Z-210318T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson-Wayne IL-Perry IL-Franklin-Hamilton-Jackson-Williamson- Saline-Union-Johnson-Pope-Alexander-Pulaski-Massac-Fulton-Hickman- Carlisle-Ballard-McCracken-Graves-Perry MO-Bollinger-Cape Girardeau- Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Murphysboro, Jackson, Doniphan, McLeansboro, Fairfield, Carbondale, Piedmont, Vienna, Perryville, Metropolis, Marble Hill, Van Buren, Herrin, Harrisburg, Mound City, Jonesboro, Mount Vernon, Poplar Bluff, Bardwell, Paducah, West Frankfort, Mayfield, Cape Girardeau, Charleston, New Madrid, Golconda, Clinton, Pinckneyville, Cairo, Sikeston, Bloomfield, Wickliffe, and Hickman 144 AM CDT Thu Mar 18 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of southern Illinois...western Kentucky and southeast Missouri, including the following areas, in southern Illinois, Alexander, Franklin, Hamilton, Jackson, Jefferson, Johnson, Massac, Perry IL, Pope, Pulaski, Saline, Union, Wayne IL and Williamson. In western Kentucky, Ballard, Carlisle, Fulton, Graves, Hickman and McCracken. In southeast Missouri, Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid, Perry MO, Ripley, Scott, Stoddard and Wayne MO has been cancelled. The Flash Flood Watch is cancelled. While light to moderate rain will continue for the next few hours, flash flooding is no longer expected to be a hazard. $$ DWS
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood watch went out at Mar 16, 6:06 PM CDT, 8 hours 15 minutes earlier.
Area forecast discussion, Mar 16, 6:06 PM CDT, 8 hours 15 minutes before
Area Forecast Discussion National Weather Service Paducah KY 606 PM CDT Tue Mar 16 2021 .UPDATE... Issued at 601 PM CDT Tue Mar 16 2021 Updated Aviation discussion for 00Z TAF issuance. && .SHORT TERM...(Tonight through Thursday night) Issued at 312 PM CDT Tue Mar 16 2021 The short term continues to be dominated by an intense storm system moving east through the southern Plains Wednesday, and through our region Thursday. Warm advection will lead to scattered to numerous showers and some thunderstorms spreading northward across the region Wednesday morning, and then continuing through much of the day. These storms will be elevated, so any severe concern would be for large hail. Around 21Z, a dry line will begin to move east across the area. Ahead of it, southeast winds will advect lower 60 surface dewpoints over southern portions of southeast Missouri and the Purchase Area. Surface-based convection will be a possibility near a triple point that will slip east southeast through the region into the evening. With somewhat backed surface winds, good low and deep layer shear will develop, so supercells, discreet or embedded within linear features, will be a strong possibility. The HREF casts some doubt on the magnitude of any surface-based instability, so confidence in a significant severe weather episode remains moderate at best. As the storms progress farther east and northeast across the region in the evening, they will weaken and may even dissipate completely as they encounter a more stable environment. Damaging winds, large hail and tornadoes all would be possible with any surface-based supercells. Heavy rainfall will also be a concern Wednesday and Wednesday night. Precipitable water values will be 1.25"-1.5" which is off the charts for March, so torrential downpours are likely. 1-1.5" seems like a decent bet for most of the region, but heavier amounts, 2-3" will be possible in more isolated areas that receive multiple rounds of torrential rain. With fairly wet soil conditions, some minor flooding issues may develop, but a Flood Watch is not anticipated at this time. We should dry out to some extent overnight into Thursday morning, but as the upper low moves right overhead through the day, scattered showers and even a few thunderstorms will be possible once again. Scattered showers in the deformation zone could linger well into Thursday night, as the system continues to move east of the region. Some clicks of hail cannot be ruled out with the more intense showers and any thunderstorms Thursday. Would also not be surprised if we get a few cold air funnel sitings. .LONG TERM...(Friday through Tuesday) Issued at 312 PM CDT Tue Mar 16 2021 For the start of the long term forecast, an upper-level trough will be positioned over the East Coast while an upper-level ridge builds over the Rockies and Great Plains. The Quad State is located in between these two with northerly winds aloft. Surface flow is northeasterly as air from Eastern Ontario is advected into the area behind the departing low pressure system. As a result, Friday will be the coldest day this week with highs in the lower 50s and lows near or below freezing. Friday will be the start of dry conditions, which continue into the weekend as the ridge and a large area of high pressure cover the Midwest and East Coast. A shift to more southerly flow during the weekend will trend temperatures warmer through the weekend and start of next week. An elongated positively tilted trough forms out west on Sunday. On Monday, low pressure is expected to organize in the Plains and a cold front forms. The GFS ensemble continues to have the fastest eastward progression with this system, bringing rain into the Quad State Monday. The ECMWF ensemble is slower than the GFS, and the Canadian slower still. The forecast sticks with the NBM for now which is focused more on Tuesday for precipitation. && .AVIATION... Issued at 601 PM CDT Tue Mar 16 2021 Restricted bases have been able to dissipate in the last couple of hours after all, so we'll carry forward with VFR for now. Will monitor though into evening, as they remain lodged just to our north/west. Otherwise still expect the general deterioration with warm front lift/associated showers/storms developing tmrw. Included MVFR to IFR restrictions to cigs and mainly MVFR restrictions to vsbys. Did go a little more pessimistic at KCGI where models suggest the first wave may reduce to IFR in more prevalent thunder. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous weather outlook, Mar 16, 3:30 PM CDT, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 330 PM CDT Tue Mar 16 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 330 PM CDT Tue Mar 16 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A few thunderstorms may approach or move into southeast Missouri and far west Kentucky by daybreak Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance for a few strong to severe storms across the region Wednesday through Wednesday night. The greatest likelihood is in the afternoon and evening from southeast Missouri into far west Kentucky. Damaging wind, hail, and tornadoes will be possible in the area generally south of a line from Greenville Missouri to Fulton Kentucky. In addition, heavy rainfall will be a concern across the entire four state area. Rainfall will range from 1 to 2 inches with some isolated higher amounts possible. Some localized flooding will be possible. A few thunderstorms will be possible over much of the region Thursday. Some small hail cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested Wednesday afternoon and evening, mainly over southeast Missouri and southwest Kentucky. DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 11:31 AM CDT | Areal Flood Advisory | PAH | Alexander, Pulaski | 5 hr |
| Mar 17, 3:30 PM CDT | Areal Flood Advisory | PAH | Calloway, Christian, Todd, Trigg | 3 hr |
Nearby
Flash Flood Watches in Illinois, 2021Flash Flood Watches in Missouri, 2021Flash Flood Watches in Kentucky, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.